MAUDE Adverse Event Report: MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED CELLEX EXTRACORPOREAL PHOTOPHERESIS SYSTEM

MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED CELLEX EXTRACORPOREAL PHOTOPHERESIS SYSTEM
Catalog Number CELLEX
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Anemia (1706)
Type of Reportable Event Serious Injury
Event or Problem Description
The distributor reported that an extracorporeal photopheresis (ecp) patient experienced anemia following their ecp treatment procedures.The distributor stated that the patient was mentioned within a slide presentation entitled "ecp therapy for chronic gvhd - new developments with cellular therapy and novel agents" which was presented at the annual meeting of the japanese society for histocompatibility and immunogenetics held on september 27, 2024.The slide presentation reported that the patient was being treated with ecp for chronic muscular graft versus host disease (gvhd).The presentation stated that the patient had become prednisolone (12.5mg) and mycophenolate mofetil (1,000mg) dependent and was intolerant to ibrutinib so ecp was introduced.The presentation reported that the patient was already experiencing mild anemia, 10.7g/dl, prior to starting their ecp therapy.The presentation stated that the patient began their ecp treatments on (b)(6) 2023.The presentation reported that the patient's ecp treatment frequency was once a day for three consecutive days for the first week followed by once a day for two consecutive days weekly for weeks 2-9.The presentation stated that the patient had undergone a total of nineteen ecp treatment procedures.The presentation reported that all of the patient's ecp treatment procedures were successfully completed with both blood and treated cells returned to the patient.However, the presentation stated that for each ecp treatment procedure, there is a small amount of blood that remains within the kit after the completion of a patient's ecp treatment procedure.The presentation reported that this blood loss over a number of ecp treatment procedures resulted in the progression of the patient's mild anemia.The presentation stated that in (b)(6) 2023 the patient's hemoglobin had gradually dropped to around 7.0g/dl and the patient underwent a transfusion of two units of red blood cells which returned the patient's hemoglobin level to 10g/dl.The presentation reported that the patient was in stable condition.The presentation stated that due to the introduction of ecp the patient was able to decrease their doses of both prednisolone (2mg) and mycophenolate mofetil (500mg), and the patient has been progressing without any recurrence of their chronic ghvd symptoms.The presentation's summary slide reported that "ecp has been performed safely so far, in cases of anemia aggressive blood transfusion is better, and anemia progresses due to the blood loss caused by ecp itself".The presenter stated that there was a direct cause between the patient's anemia and their ecp treatment procedures.No product was returned for investigation.
 
Additional Manufacturer Narrative
The system was used for treatment.This case is reportable as an mdr due to the medical intervention of the blood transfusions that were provided to the patient.Since this event is associated with the treatment, this mdr will be against the instrument.From the instrument perspective, there was no known instrument malfunction and no service was requested by the customer for this adverse event.No product was returned for investigation.The distributor performs all of the service for this instrument and maintains the instrument's service history record.The root cause for the patient's anemia could not be determined as there was no reported instrument issue, no product was returned for investigation, and no instrument service was requested by the customer or performed by therakos as a result of this incident.Anemia is a labelled side effect of the therakos® cellex® photopheresis system.Per the cellex operator's manual section 2-2 adverse events, treatment frequency exceeding labeling recommendations may result in anemia.In addition, the patient's concomitant medication, mycophenolate mofetil, has the known side effect of pure red cell aplasia that can result in anemia which can be reversible when the dosage is either reduced or stopped.Trends were reviewed for complaint category, anemia.No trends were detected for this complaint category.The assessment is based on information available at the time of the investigation.Complaints are monitored through tracking and trending.If a trend is detected, further investigation will be conducted.Adverse event terms: anemia (b)(4) s.K.31-oct-2024.

Brand Name
CELLEX EXTRACORPOREAL PHOTOPHERESIS SYSTEM
Common Device Name
CELLEX EXTRACORPOREAL PHOTOPHERESIS SYSTEM
Manufacturer (Section D)
MALLINCKRODT PHARMACEUTICALS IRELAND LIMITED
college business & tech park
cruiserath road
blanchardstown, dublin D15 T X2V
EI  D15 TX2V
Manufacturer (Section G)
MACK MOLDING COMPANY
608 warm brook rd
arlington VT 05250
Manufacturer Contact
mark wendelken
440 route 22 east
suite 302
bridgewater, NJ 08807
MDR Report Key20584916
Report Number3013428851-2024-00121
Device Sequence Number8827751
Product Code LNR
UDI-Device Identifier10705030100009
UDI-Public(01)10705030100009(11)221025
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
P860003
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/31/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberCELLEX
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/02/2024
Initial Report FDA Received Date10/31/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/25/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR
Patient SexFemale
Patient Weight52 KG